Alert archive / Washington / River Flood Warnings in 2014

River Flood Warning 5, NWS Spokane, WA

May 16, 2014Chelan County, Washington

NWS Spokane, WA issued this river flood warning at May 16, 2014, 10:14 PM PDT for Chelan County, Washington. It took effect at May 17, 2014, 10:26 PM PDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
May 16, 2014, 10:14 PM PDT (05:14 UTC)
In effect from
May 17, 2014, 10:26 PM PDT
Expired
May 18, 2014, 8:20 PM PDT
In force
22 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Chelan County, WA

The radar

The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1). The gauge peaked at 23.74 ft at May 17, 2014, 2:00 AM PDT.

actionminor20222405/1705/1805/1905/20
Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WGUS46 KOTX 170514
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
1014 PM PDT FRI MAY 16 2014

...THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON...

  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...RECENT WARM TEMPERATURES HAVE ACCELERATED HIGH ELEVATION SNOW MELT
IN THE CASCADES. THIS SNOW MELT WILL CAUSE THE STEHEKIN RIVER AT 
STEHEKIN TO BRIEFLY RISE ABOVE FLOOD STAGE LATE SATURDAY NIGHT. A 
COOLING TREND THIS WEEKEND WILL CURTAIL RAPID SNOW MELT AND ALLOW THE 
RIVER TO DROP BACK BELOW FLOOD STAGE LATE SUNDAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

&&

WAC007-171714-
/O.NEW.KOTX.FL.W.0005.140518T0526Z-140519T0320Z/
/STHW1.1.SM.140518T0526Z.140518T1200Z.140518T1520Z.NO/
1014 PM PDT FRI MAY 16 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE STEHEKIN RIVER AT STEHEKIN.
* FROM SATURDAY EVENING TO SUNDAY EVENING.
* AT  9:30 PM FRIDAY THE STAGE WAS 23.60 FEET. 
* FLOOD STAGE IS 24.00 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY SATURDAY LATE 
  EVENING AND CREST NEAR 24.1 FEET BY SUNDAY MORNING. THE RIVER IS
  FORECAST TO FALL BELOW FLOOD STAGE BY SUNDAY AFTERNOON.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* AT  24.0 FEET...THE RIVER MAY BE OUT OF ITS BANKS IN SPOTS AND ONTO 
  THE STEHEKIN VALLEY ROAD AND COMPANY CREEK ROAD.


$$
2 follow-up statements
600 
WGUS86 KOTX 171121
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
421 AM PDT SAT MAY 17 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN 
WASHINGTON...

  OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY
  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...WARM TEMPERATURES HAVE LED TO THE MELTING OF HIGH ELEVATION SNOWPACK
DRIVING RISES ON THE OKANOGAN RIVER AND STEHEKIN RIVER. THE OKANOGAN IS
EXPECTED TO GO OVER MINOR FLOODSTAGE THIS MORNING AND REMAIN ABOVE IT 
THROUGH NEXT WEEK. THE RIVER IS FORECAST TO CREST ON MONDAY BELOW 
MODERATE FLOOD STAGE. THE STEHEKIN IS FORECAST TO RISE ABOVE FLOOD STAGE 
LATE SATURDAY NIGHT AND DROP BACK BELOW FLOOD STAGE MID DAY SUNDAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE PASSAGE.AS LITTLE 
AS ONE FOOT OF WATER ON THE ROAD CAN MOVE MOST VEHICLES OFF THE ROAD.

&&

WAC047-181121-
/O.CON.KOTX.FL.W.0004.000000T0000Z-000000T0000Z/
/TONW1.1.SM.140517T1332Z.140520T0000Z.000000T0000Z.NO/
421 AM PDT SAT MAY 17 2014

THE FLOOD WARNING CONTINUES FOR
  THE OKANOGAN RIVER NEAR TONASKET.
* UNTIL FURTHER NOTICE.
* AT  3:15 AM SATURDAY THE STAGE WAS 14.85 FEET. 
* FLOOD STAGE IS 15.00 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 16.44 FEET BY MONDAY AFTERNOON.

&&

LAT...LON 4895 11945 4893 11932 4825 11951 4832 11968 4895 11945

 
* AT  18.0 FEET...MAJOR FLOODING OF SURROUNDING CROPLAND IS LIKELY. 
  SOME HOMES AND BUILDINGS ADJACENT TO THE RIVER WILL EXPERIENCE SOME
  BASEMENT AND FIRST FLOOR FLOODING.
* AT  17.5 FEET...WATER WILL BE BEHIND THE LEVEE DUE TO SEEPAGE, 
  FLOODING THE MOTOCROSS TRACK DOWNSTREAM OF THE CITY OF OKANOGAN.
* AT  17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN
  ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE
  FLOODED. SOME HOMES NEAR RIVER IN OKANOGAN MAY EXPERIENCE SOME 
  BASEMENT FLOODING FROM SEEPAGE. WATER WILL BE BETWEEN THE RAILROAD 
  AND HIGHWAY 97 NEAR CORDELL, SOUTH OF OROVILLE. WATER WILL BE 
  AGAINST THE SHOULDER OF OMAK RIVER ROAD ACROSS FROM WANACUT CREEK.
* AT  16.0 FEET...PASTURE LAND BETWEEN RODEO TRACK ROAD AND BENTON 
  STREET, ON THE EAST SIDE OF THE RIVER NEAR OMAK, WILL BEGIN TO 
  FLOOD. 
* AT  15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN 
  OROVILLE AND TONASKET.


$$

WAC007-181120-
/O.CON.KOTX.FL.W.0005.140518T0526Z-140519T0320Z/
/STHW1.1.SM.140518T0526Z.140518T1200Z.140518T1520Z.NO/
421 AM PDT SAT MAY 17 2014

THE FLOOD WARNING CONTINUES FOR
  THE STEHEKIN RIVER AT STEHEKIN.
* FROM THIS EVENING TO SUNDAY EVENING.
* AT  3:30 AM SATURDAY THE STAGE WAS 23.66 FEET. 
* FLOOD STAGE IS 24.00 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR  24.1 FEET BY EARLY TOMORROW. THE RIVER IS FORECAST TO FALL
  BELOW FLOOD STAGE BY LATE TOMORROW MORNING.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* AT  24.0 FEET...THE RIVER MAY BE OUT OF ITS BANKS IN SPOTS AND ONTO 
  THE STEHEKIN VALLEY ROAD AND COMPANY CREEK ROAD.
* AT  23.8 FEET...MCGREGOR'S MEADOW ROAD WILL BE MOSTLY FLOODED. 
* AT  23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD AND THE
  DRIVE THROUGH THE TOLLBER PASTURE. PART OF THE HARLEQUIN CAMPGROUND
  MAY BE FLOODED. 


$$
306 
WGUS86 KOTX 171613
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
913 AM PDT SAT MAY 17 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS AND LAKES 
IN WASHINGTON...

  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN 
WASHINGTON...
  OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY

...WARM TEMPERATURES HAVE LED TO THE MELTING OF HIGH ELEVATION SNOWPACK
DRIVING RISES ON THE OKANOGAN RIVER AND STEHEKIN RIVER. THE OKANOGAN IS
EXPECTED TO GO OVER MINOR FLOODSTAGE TOADY AND REMAIN ABOVE IT 
THROUGH NEXT WEEK. THE RIVER IS FORECAST TO CREST ON MONDAY BELOW 
MODERATE FLOOD STAGE. THE STEHEKIN RIVER IS FORECAST TO REMAIN
BELOW FLOOD STAGE...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE PASSAGE.AS LITTLE 
AS ONE FOOT OF WATER ON THE ROAD CAN MOVE MOST VEHICLES OFF THE ROAD.

&&

WAC047-181613-
/O.CON.KOTX.FL.W.0004.000000T0000Z-000000T0000Z/
/TONW1.1.SM.140517T1800Z.140519T1800Z.000000T0000Z.NO/
913 AM PDT SAT MAY 17 2014

THE FLOOD WARNING CONTINUES FOR
  THE OKANOGAN RIVER NEAR TONASKET.
* UNTIL FURTHER NOTICE.
* AT  8:15 AM SATURDAY THE STAGE WAS 14.94 FEET. 
* FLOOD STAGE IS 15.00 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE SATURDAY MORNING AND
  CONTINUE TO RISE TO NEAR 16.0 FEET BY LATE MONDAY MORNING.

&&

LAT...LON 4895 11945 4893 11932 4825 11951 4832 11968 4895 11945

 
* AT  18.0 FEET...MAJOR FLOODING OF SURROUNDING CROPLAND IS LIKELY. 
  SOME HOMES AND BUILDINGS ADJACENT TO THE RIVER WILL EXPERIENCE SOME
  BASEMENT AND FIRST FLOOR FLOODING.
* AT  17.5 FEET...WATER WILL BE BEHIND THE LEVEE DUE TO SEEPAGE, 
  FLOODING THE MOTOCROSS TRACK DOWNSTREAM OF THE CITY OF OKANOGAN.
* AT  17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN
  ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE
  FLOODED. SOME HOMES NEAR RIVER IN OKANOGAN MAY EXPERIENCE SOME 
  BASEMENT FLOODING FROM SEEPAGE. WATER WILL BE BETWEEN THE RAILROAD 
  AND HIGHWAY 97 NEAR CORDELL, SOUTH OF OROVILLE. WATER WILL BE 
  AGAINST THE SHOULDER OF OMAK RIVER ROAD ACROSS FROM WANACUT CREEK.
* AT  16.0 FEET...PASTURE LAND BETWEEN RODEO TRACK ROAD AND BENTON 
  STREET, ON THE EAST SIDE OF THE RIVER NEAR OMAK, WILL BEGIN TO 
  FLOOD. 
* AT  15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN 
  OROVILLE AND TONASKET.


$$

WAC007-171643-
/O.CAN.KOTX.FL.W.0005.000000T0000Z-140519T0320Z/
/STHW1.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
913 AM PDT SAT MAY 17 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE STEHEKIN RIVER AT STEHEKIN.
* AT  8:30 AM SATURDAY THE STAGE WAS 23.35 FEET. 
* FLOOD STAGE IS 24.00 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 23.7 FEET. THE 
  RIVER IS FORECAST TO CONTINUE FALLING TO 23.4 FEET BY EARLY 
  TOMORROW. HOWEVER...AFTERNOON RISES CAN BE EXPECTED EACH DAY FROM
  SNOW MELT...THEN FALL AGAIN OVERNIGHT. THE STAGE IS EXPECTED TO
  REMAIN BELOW FLOOD STAGE.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* AT  24.0 FEET...THE RIVER MAY BE OUT OF ITS BANKS IN SPOTS AND ONTO 
  THE STEHEKIN VALLEY ROAD AND COMPANY CREEK ROAD.
* AT  23.8 FEET...MCGREGOR'S MEADOW ROAD WILL BE MOSTLY FLOODED. 
* AT  23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD AND THE
  DRIVE THROUGH THE TOLLBER PASTURE. PART OF THE HARLEQUIN CAMPGROUND
  MAY BE FLOODED. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at May 16, 4:41 PM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 16, 4:41 PM PDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT FRI MAY 16 2014

.SYNOPSIS...
High pressure will continue to break down through Saturday, while
low pressure migrates Inland for Sunday and early next week.
Disturbances rounding the low will bring shower and thunderstorm
chances to northern Washington and the Northern Panhandle of Idaho
through Saturday. The weather will remain unsettled through the
first part of next week, with showers and a threat of
thunderstorms, and cooler temperatures. The shower threat wanes
and temperatures moderate towards the middle of next week.

&&

.DISCUSSION...
Tonight: A weather disturbance will continue to track across
northern WA and north ID this evening and tonight. Showers and
thunderstorms have started to develop as of 2 pm across northern
WA. They will continue to develop and become more widespread
through the late afternoon hours. Models hold on to some decent
instability through the evening hours and so keep thunder across
northeast WA and north ID through 10 pm. Was contemplating putting
in thunder during the overnight hours, but there is quite a bit of
convective inhibition that moves into the area overnight. So, took
out thunder for the overnight hours, but still have at least a
chance of showers through the overnight hours into early Saturday
morning. Models seem to be hitting the Okanogan Mountains as well
as the north ID Panhandle (Bonner and Boundary Counties) pretty
hard with the qpf. A wetting rain from showers and thunderstorms
is quite possible across the north tonight. The rest of the
forecast area...mainly south of a line from Lake Chelan to Spokane
to Saint Maries has quite a bit of dry air infiltrating the area.
They should remain dry this evening with just thick overcast high
clouds. South to west winds will also be an issue this evening. 10
to 15 mph will be common south of a line from the Waterville
Plateau to Spokane. The strongest winds will be around the
Wenatchee area where west winds 20 mph with gusts up to 30 mph
will be possible this evening. Winds will decrease overnight, but
still in the 5 to 10 mph range. The thick overcast cirrus skies
will start to thin towards morning. Temperatures tonight will be
about 5 degrees above average for this time of the year. /Nisbet

Saturday through Monday...A large area of low pressure continues
to influence the forecast area through this time interval. Minor
shortwave disturbance rotating in and long the edges of this large
low have the ability to utilize the cool yet conditionally
unstable airmass contained in the low along with a reasonable
amount of low level moisture to keep a prolonged mention of
showers and perhaps even some thunderstorms in various shape
and/or form. At one time forecast max temperatures looked to
bottom out on Sunday but they now seem to be equally cold for
Monday per latest guidance with forecast temperatures roughly near
5 degrees or so on the cool side of what would be considered
normal for this time of year for Sunday and Monday. /Pelatti

Monday night through Friday...A flat upper ridge will provide a
warming and drying trend through Thursday. However residual
moisture and instability could produce afternoon/evening
convection in the form of mainly showers on Tuesday with this
threat becoming confined to the Idaho Panhandle on Wednesday. On
Friday the ridge will get pushed east as an upper level wave
passes through the region. Models are not very strong with this
but a combination of increased lapse rates and lift could trigger
showers especially over the mountains. JW

&&

.AVIATION...
00z TAFS: An offshore low will send impulses across the Inland
NW. The threat of showers and thunderstorms will continue this
evening with showers lingering overnight. The higher focus will
be across the northern third of Washington and the northern
panhandle of Idaho. Though there are some chances that KGEG to
KCOE may have some thunder, confidence is not high enough to put
-TSRA in TAFs. Overall VFR conditions are expected, but local MVFR
conditions are possible should a heavier shower pass a TAF site.
The incoming impulse will also bring some breezy conditions this
afternoon. KEAT is expected to be impacted the most with gusts to
30 kts this evening. Scattered showers and isolated thunderstorms
will be possible Saturday afternoon, again focused on northeast WA
and the northern panhandle of ID. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  68  44  64  43  64 /  10  20  20  50  40  30
Coeur d'Alene  49  67  43  63  40  63 /  20  20  20  50  40  50
Pullman        46  66  43  62  41  63 /   0  10  10  50  40  30
Lewiston       52  74  47  68  45  69 /   0  10  20  50  40  30
Colville       48  69  41  68  41  69 /  70  50  50  50  50  40
Sandpoint      48  66  40  62  40  62 /  70  30  40  50  50  50
Kellogg        48  66  42  62  39  62 /  40  20  20  50  50  50
Moses Lake     52  76  46  72  46  73 /   0  10  10  20  20  10
Wenatchee      54  74  50  70  48  71 /   0  10  10  20  20  20
Omak           50  73  42  70  42  71 /  60  30  20  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 16, 6:22 AM PDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
622 AM PDT FRI MAY 16 2014

IDZ001>004-026-027-WAZ031>038-041>044-171330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
622 AM PDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in Washington, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.